Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2015  |  Volume : 47  |  Issue : 2  |  Page : 232--233

Oral contraceptive pills induced hemichorea in an adolescent female with polycystic ovarian disease

Vijayan Sharmila1, Thirunavukkarasu Arun Babu2,  
1 Department of Obstetrics and Gynecology, Indira Gandhi Medical College and Research Institute, Puducherry, India
2 Department of Pediatrics, Indira Gandhi Medical College and Research Institute, Puducherry, India

Correspondence Address:
Thirunavukkarasu Arun Babu
Department of Pediatrics, Indira Gandhi Medical College and Research Institute, Puducherry
India

Abstract

Chorea is a neurological adverse effect of oral contraceptive pills (OCPs). The onset of chorea following OCPs usage varies widely from few weeks to several years. We report a rare case of chorea which developed within a week of starting OCPs in an adolescent girl with polycystic ovarian disease.



How to cite this article:
Sharmila V, Babu TA. Oral contraceptive pills induced hemichorea in an adolescent female with polycystic ovarian disease.Indian J Pharmacol 2015;47:232-233


How to cite this URL:
Sharmila V, Babu TA. Oral contraceptive pills induced hemichorea in an adolescent female with polycystic ovarian disease. Indian J Pharmacol [serial online] 2015 [cited 2021 Mar 8 ];47:232-233
Available from: https://www.ijp-online.com/text.asp?2015/47/2/232/153440


Full Text

 Introduction



Oral contraceptive pills (OCPs) are commonly used for contraception, polycystic ovarian syndrome, amenorrhea, menorrhagia, dysmenorrhea, endometriosis, etc., Common side effects of OCPs include nausea, vomiting, headache, bloating, breast tenderness, swelling of the feet, weight gain, breakthrough bleeding, and venous thromboembolism. Neurological adverse effects associated with OCPs are migraine, depression, psychosis, and cerebral infarction. Chorea caused by OCPs is extremely rare and only very few cases are reported in the literature. [1],[2] The onset of chorea usually varies from few weeks to several years after starting therapy. Here, we report a case of chorea developing within 1 week of initiating OCPs in an adolescent girl with polycystic ovarian disease.

 Case Report



A 17-year-old non-obese, unmarried girl presented to our hospital with irregular cycles and hirsutism for 2 years duration. Ultrasound examination showed bilateral polycystic ovaries. Investigations revealed raised LH: FSH ratio (3:1) and a slightly raised serum testosterone level. She was diagnosed to have polycystic ovarian disease and was prescribed OCPs for treatment of irregular cycles. The OCPs contained a combination of ethinyl estradiol 0.035 mg and cyproterone acetate 2 mg, which was prescribed once daily for 21 days. The patient presented with complaints of abnormal movements of right extremities within 1 week of starting therapy. She had difficulty in writing as the abnormal movements involved her dominant hand. There was no personal or family history of abnormal movements. There was no previous history suggestive of Streptococcal infection, rheumatic fever or drug therapy. On examination, her vitals were stable. Neurological examination revealed choreiform movement of the right hand and right foot. Cognitive, sensory, and cerebellar examinations were normal with no focal neurological deficit. Other systems were within normal limits. Investigations revealed normal blood counts, erythrocyte sedimentation rate, serum electrolytes, renal, liver, and thyroid function tests. C-reactive protein and anti-streptolysin O titers were negative. Her electrocardiogram, chest X-ray, and echocardiogram were normal. She was diagnosed to have OCPs induced hemichorea after ruling out other common causes of chorea. OCPs were discontinued immediately. Her choreiform movements gradually improved and disappeared completely by 1 month of stopping OCPs. Patient was followed up for 6 months and was found to be neurological normal.

 Discussion



Among neurological adverse effects of OCPs, chorea is extremely rare. Neurological side effects of OCPs have been linked to alterations in coagulation pathways and secondary vascular complications. [1] Chorea is an abnormal involuntary movement disorder characterized by brief, semi-directed, irregular movements that are not repetitive or rhythmic, but appear to flow from one muscle to the next. The first description of chorea associated with OCPs was reported by Fernando in 1966 and subsequently few similar published reports established OCPs as a cause of chorea. [1],[2],[3],[4] No particular oral contraceptive preparation was consistently associated with chorea, and both low and high-dose preparations can cause this movement disorder. It has been well-established that estrogens have a definite but complex modulatory action in dopaminergic systems. [5] Hence, the estrogenic component of OCPs is most likely the causative factor in the chorea induced by these agents. Some cases of OCPs induced chorea are caused by reactivation of Sydenham's chorea seen in rheumatic fever. [2] However, OCPs induced chorea have no clear relationship with Sydenham's chorea, or Streptococcal infection have also been reported, similar to our case. [6] The onset of chorea varies widely from few weeks to several years (Average duration: 9 weeks). [2] The shortest time interval between OCP intake and development of chorea reported in the literature is eight weeks in the patient with no significant medical history. [6] In most cases, symptoms subside promptly after withdrawing the offending drug, usually within a period of 2-3 months. [1] In this index case, symptoms improved immediately after stopping the drug and completely disappeared within a month. Causality assessment by Naranjo Adverse Drug Reaction Probability scale got a score of 6, suggesting a "probable" relationship between the reaction and the drug.

Prior knowledge of this rare adverse effect and high index of suspicion can help in early diagnosis and discontinuation of therapy.

References

1Miranda M, Cardoso F, Giovannoni G, Church A. Oral contraceptive induced chorea: Another condition associated with anti-basal ganglia antibodies. J Neurol Neurosurg Psychiatry 2004;75:327-8.
2Nausieda PA, Koller WC, Weiner WJ, Klawans HL. Chorea induced by oral contraceptives. Neurology 1979;29:1605-9.
3Hu MT, Butterworth R, Giovannoni G, Church A, Logsdail S. Chorea. Clin Med 2009;9:188-9.
4Vela L, Sfakianakis GN, Heros D, Koller W, Singer C. Chorea and contraceptives: Case report with pet study and review of the literature. Mov Disord 2004;19:349-52.
5Cardoso F. Chorea gravidarum. Arch Neurol 2002;59:868-70.
6Buge A, Vincent D, Rancurel G, Chéron F. Hemichorea and oral contraceptives. Rev Neurol (Paris) 1985;141:663-5.